Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 100, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 27, 2017, 3:41 PM CDT for 4 counties in Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2017, 3:41 PM CDT (20:41 UTC)
- Expired
- Mar 27, 2017, 4:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carroll County, TN, Haywood County, TN, Henderson County, TN, Madison County, TN
The radar
The Memphis radar (KNQA), 110 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 12:08 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 369 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:17 PM CDT, 24 minutes earlier.
Area forecast discussion, Mar 27, 3:17 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Memphis TN 317 PM CDT Mon Mar 27 2017 .DISCUSSION... A potent upper level low pressure system rotating over southern Missouri this afternoon will continue to move slowly east- southeast through tonight. A surface reflection/low over southeast Missouri will also move east with a trailing cold front now entering northeast Arkansas advancing southeast through the night. The atmosphere ahead of the cold front remains strongly unstable with SBCAPES around 2500 j/kg and LI'S around -6c. Mid level height falls along the southern periphery of the upper low will continue to rotate above the unstable low level airmass with steepening mid level lapse rates in excess of 7.5 c/km. Deep layer shear around 40 kts associated with a low and mid level jet streak rotating around the upper low and over the area has provided sufficient shear for storm organization. A mix of supercell structures and short bowing line segments will continue along and ahead of the cold front as it progresses southeast through the remainder of the afternoon and evening. These storms will likely be severe with damaging very large hail the primary threat...with sizes up to 2 inches or greater, or larger than golf ball size. Damaging winds and an isolated tornado is also possible through this evening but should remain a secondary threat. The severe weather threat should wane later this evening as the instability and shear weakens. The front should stall across portions of north Mississippi on Tuesday as upper level ridging briefly builds over the Mid South. Slight chances for showers and thunderstorms will be possible Tuesday near the front as the low level airmass destabilizes. Considering the rising mid level heights...not expecting any severe potential on Tuesday. Concern shifts then shifts to mid week with an additional threat for severe storms. A large upper level trough now over California will close off as a large upper level low pressure system and will push towards the Mid South by Wednesday. The stalled frontal boundary to our south will lift back north as a warm front on Wednesday. Strengthening low level jet winds will surge into the warm frontal boundary by Wednesday afternoon. The atmosphere should become quite unstable with CAPE between 1000-1500 j/kg and mid level lapse rates in excess of 7.5 c/km. Deep layer shear will increase through the afternoon over the warm front and this combined with enhanced instability could support a few severe storms along the northward lifting warm front. The large upper low will move in from the west Wednesday night with falling mid level heights and continued unstable low level airmass. Thunderstorms which should develop over the Arklatex earlier in the day...some which should be severe...should consolidate into a squall line and push east into the Mid South late Wednesday night. A few severe storms will be possible with this line but it should begin to weaken by sunrise. The atmosphere should reload behind this line and destabilize on Thursday. Additional storm should develop and with sufficient shear and instability in place...expect more potential for severe weather as the upper low moves over the region. Showers and isolated thunderstorms on the back side of the upper low should linger into Friday...but not expecting additional severe weather during this period. Upper level ridging should briefly build back into the area for the first part of the weekend but additional stormy weather conditions will return by the end of next weekend. Temperatures should remain near or above seasonal averages through the extended forecast period. JLH && .AVIATION...18z TAFs VFR conditions should prevail through this evening outside of thunderstorms, where reduced cigs/vsbys can be expected. In addition...some storms could be severe with large hail the primary hazard. Storms should diminish later this evening with the potential for fog and stratus to reduce cigs/vsbys late tonight into Tuesday morning. JLH && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 27, 3:31 PM CDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 331 PM CDT Mon Mar 27 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-282245- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 331 PM CDT Mon Mar 27 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is an enhanced risk for severe thunderstorms for west Tennessee and northeast Mississippi through this evening. A slight risk for severe thunderstorms remains for the remainder of the Mid South through this evening. The primary severe weather threat will be very large hail, with the potential for golf ball size or larger. A secondary threat for damaging winds and isolated tornadoes also exists. The severe threat should diminish later this evening and overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be additional chances for severe thunderstorms Wednesday afternoon through Thursday. Please continue to monitor the latest forecast for updates on this potential severe weather event. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening across the entire Mid South. Additional spotter activation may be needed from Wednesday afternoon through Thursday. JLH
In the hours before
Local storm report, Mar 27, 2:38 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
238 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM FLASH FLOOD BRADFORD 36.07N 88.82W
03/27/2017 GIBSON TN EMERGENCY MNGR
BUILDING FLOODED
&&
JEBLocal storm report, Mar 27, 2:41 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
241 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL DYERSBURG 36.04N 89.38W
03/27/2017 E1.00 INCH DYER TN PUBLIC
&&
JEBLocal storm report, Mar 27, 2:53 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL BOONEVILLE 34.66N 88.57W
03/27/2017 E1.00 INCH PRENTISS MS LAW ENFORCEMENT
&&
JEBLocal storm report, Mar 27, 3:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL FULTON 34.26N 88.40W
03/27/2017 E1.00 INCH ITAWAMBA MS PUBLIC
&&
JEBLocal storm report, Mar 27, 3:32 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL MARIETTA 34.50N 88.47W
03/27/2017 E1.75 INCH PRENTISS MS PUBLIC
&&
JEBLocal storm report, Mar 27, 3:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL DORSEY 34.26N 88.51W
03/27/2017 E1.75 INCH ITAWAMBA MS PUBLIC
&&
JEBThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 4:17 AM CDT | Special Weather Statement | MEG | Madison | 43 min |
| Mar 27, 4:31 AM CDT | Severe Thunderstorm Warning | MEG | Crockett, Gibson, Haywood, Madison | 44 min |
| Mar 27, 5:08 AM CDT | Special Weather Statement | MEG | Gibson, Weakley | 52 min |
| Mar 27, 11:31 AM CDT | Special Weather Statement | MEG | Shelby | 44 min |
| Mar 27, 11:39 AM CDT | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Shelby, Tipton | 51 min |
| Mar 27, 11:48 AM CDT | Severe Thunderstorm Warning | MEG | Fayette | 42 min |
| Mar 27, 12:00 PM CDT | Special Weather Statement | MEG | Lake | 15 min |
| Mar 27, 12:27 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 48 min |
| Mar 27, 12:34 PM CDT | Special Weather Statement | MEG | Lake | 41 min |
| Mar 27, 12:41 PM CDT | Special Weather Statement | MEG | Dyer, Obion | 49 min |
| Mar 27, 12:44 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Gibson, Obion, Weakley | 46 min |
| Mar 27, 1:09 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman, McNairy | 51 min |
| Mar 27, 1:17 PM CDT | Special Weather Statement | MEG | Gibson | 28 min |
| Mar 27, 1:22 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Henderson, Madison | 38 min |
| Mar 27, 1:36 PM CDT | Tornado Warning | MEG | McNairy | 39 min |
| Mar 27, 1:44 PM CDT | Tornado Warning | MEG | Hardin, McNairy | 20 min |
| Mar 27, 1:47 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale | 43 min |
| Mar 27, 2:01 PM CDT | Special Weather Statement | MEG | Gibson, Weakley | 44 min |
| Mar 27, 2:10 PM CDT | Tornado Warning | MEG | Hardin, McNairy | 21 min |
| Mar 27, 2:18 PM CDT | Special Weather Statement | MEG | Hardin | 27 min |
| Mar 27, 2:21 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Henry | 39 min |
| Mar 27, 2:27 PM CDT | Flash Flood Warning | MEG | Gibson, Weakley | 3 hr |
| Mar 27, 2:44 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Haywood, Lauderdale, Tipton | 46 min |
| Mar 27, 3:05 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Weakley | 40 min |
| Mar 27, 3:05 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 40 min |
| Mar 27, 3:29 PM CDT | Tornado Warning | MEG | Dyer, Lauderdale | 16 min |
| Mar 27, 4:08 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale | 52 min |
| Mar 27, 4:13 PM CDT | Tornado Warning | MEG | Chester, Henderson, Madison | 47 min |
| Mar 27, 4:16 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll | 44 min |
| Mar 27, 4:25 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Lauderdale, Tipton | 50 min |
| Mar 27, 4:32 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Madison | 43 min |
| Mar 27, 4:32 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Madison | 43 min |
| Mar 27, 4:38 PM CDT | Tornado Warning | MEG | Benton | 23 min |
| Mar 27, 4:50 PM CDT | Tornado Warning | MEG | Decatur, Henderson | 40 min |
| Mar 27, 5:10 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Lauderdale, Madison, Tipton | 50 min |
| Mar 27, 5:13 PM CDT | Severe Thunderstorm Warning | MEG | Henderson, Madison | 47 min |
| Mar 27, 5:15 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Henry | 45 min |
| Mar 27, 5:30 PM CDT | Tornado Warning | MEG | Decatur | 15 min |
| Mar 27, 5:34 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Henderson, Madison | 56 min |
| Mar 27, 5:46 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 44 min |
| Mar 27, 5:54 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, McNairy | 51 min |
| Mar 27, 5:55 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy | 65 min |
| Mar 27, 6:06 PM CDT | Tornado Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy | 54 min |
| Mar 27, 6:44 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardin, McNairy | 61 min |
| Mar 27, 12:48 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall | 27 min |
| Mar 27, 1:51 PM CDT | Severe Thunderstorm Warning | MEG | Prentiss, Tippah, Union | 39 min |
| Mar 27, 1:58 PM CDT | Severe Thunderstorm Warning | MEG | Tishomingo | 17 min |
| Mar 27, 2:07 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo | 38 min |
| Mar 27, 2:30 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Prentiss, Tishomingo, Union | 45 min |
| Mar 27, 2:56 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo | 49 min |
| Mar 27, 3:12 PM CDT | Severe Thunderstorm Warning | MEG | Prentiss, Tishomingo | 12 min |
| Mar 27, 3:41 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba | 19 min |
| Mar 27, 3:56 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba | 38 min |
| Mar 27, 2:56 AM CDT | Special Weather Statement | MEG | Randolph | 49 min |
| Mar 27, 3:39 AM CDT | Special Weather Statement | MEG | Lawrence, Randolph | 51 min |
| Mar 27, 4:23 AM CDT | Special Weather Statement | MEG | Clay | 37 min |
| Mar 27, 10:06 AM CDT | Special Weather Statement | MEG | Lawrence | 39 min |
| Mar 27, 11:02 AM CDT | Special Weather Statement | MEG | Craighead, Greene | 43 min |
| Mar 27, 11:43 AM CDT | Special Weather Statement | MEG | Mississippi | 47 min |
| Mar 27, 11:53 AM CDT | Severe Thunderstorm Warning | MEG | Craighead, Mississippi, Poinsett | 52 min |
| Mar 27, 2:31 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Mississippi | 44 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.